View unanswered posts | View active topics It is currently Fri Jul 25, 2014 11:05 am



Reply to topic  [ 11 posts ] 
 New member - diet question 
Author Message

Joined: Wed Jan 07, 2009 3:57 pm
Posts: 5
Post New member - diet question
Hi everyone,

I am new here to the site. My father has LBD (2 years now) and is having trouble keeping his food down. It is not a chewing or swallowing issue. At first we thought it might be the Exelon (he started in the late fall and when his dosage increased he started with the sporadic vomiting), so we brought him down to a lower dosage. Then we thought it might be the chronic, severe constipation he suffers with and now we think it might be that he has trouble digesting his food, that his digestion system is failing. So I was wondering if anyone else has had experience with this and if so, what kinds of food did you serve, how did you cook it, etc. etc.

This is such a heart wrenching disease - I am not too good at navigating forums so I will do my best - but if I can help anyone with any information that I have gained so far, I will be very happy to share it.

Thank you so much.

Jackie


Wed Jan 07, 2009 4:59 pm
Profile

Joined: Sat Jan 03, 2009 2:59 pm
Posts: 1978
Post 
Jackie,
Welcome to the LBDA forums, sorry for the need to be here but am glad you found us, Sorry I haven't heard of the issues your Father is having, I know that Exelon in pill form is hard for some, it was for my husband too but after time it was OK, Have you discussed this with his Doctor and what are his thoughts, has he had a swallow study done yet? I hope someone else here can give you some better ideas to work with !
As to the use of the forums if you have a specific question or comment just put into the area that the question best fits, more people will see it and respond.
Good Luck!

_________________
Irene Selak


Wed Jan 07, 2009 6:26 pm
Profile WWW

Joined: Wed Jan 07, 2009 3:57 pm
Posts: 5
Post 
Hi Irene,

Thank you for your welcome and quick response! I have suggested to his doctor that it was the Exelon and they agreed to lower the dosage for him (so that might suggest that they have experience with this problem due to the medication) but since he still occasionally brings up his food, then we thought it might be a digestion issue. I don't want him to have any more tests because they are so hard on him. Plus he can't walk more than a few steps (he uses a walker and wheelchair) and tires so easily. Getting him to a doctor is a big ordeal.

Anyway, thanks for the idea of posting my question in another area - I'll look around and see if I can find something that might fit.

Thanks,

Jackie


Wed Jan 07, 2009 7:44 pm
Profile

Joined: Sat Jan 03, 2009 2:59 pm
Posts: 1978
Post 
Jackie,
The Exelon does come in patch form, from what I am hearing it is much better on the stomach.

_________________
Irene Selak


Wed Jan 07, 2009 8:17 pm
Profile WWW

Joined: Wed Jan 07, 2009 3:57 pm
Posts: 5
Post 
Maybe I should ask to try that then. From the other posts my Dad seems to be on a low dose - 1.5 mg in the morning and 3 mg at night. Is that low or average?

Someone else wrote that cognition is supposed to improve with Exelon - which I knew from his last dr. visit (this is his first Alzheimer type drug - at first they thought he had Parkinson's and then changed his diagnosis to LBD in Sept.) But his cognition hasn't really improved (his nightime hallucinations only improved once he got put on Seroquel at night) - he rarely talks anymore. So I guess I'm just confused about everything - not even sure why he's taking Exelon if his cognition isn't great. Maybe it wouldl be worse if he didn't take it.....

To add to all this my mother has alzheimers (although she doesn't know it) and she's on reminyl. Anyone know which is better between those two? Sorry I guess I'm kind of rambling here .... all of a sudden I feel I have access to a wealth of information and I don't know which topic to discuss first!!


Wed Jan 07, 2009 8:40 pm
Profile

Joined: Fri Feb 29, 2008 7:02 am
Posts: 537
Location: MI
Post 
My Mother does well with a lot of yogurt, applesauce and cream soups are also easy. for treats sugarfree pudding served warm over low sugar ice cream.
Sharon

_________________
syt


Wed Jan 07, 2009 8:41 pm
Profile

Joined: Wed Jan 07, 2009 3:57 pm
Posts: 5
Post 
Hi Sharon,

Thank you. I notice that you mentioned low sugar - is that specific for your mother or does sugar cause digestive problems? Did she have any vomiting like my Dad? I'm kind of embarrased to say that although my parents have had such incredibly healthy diets all their lives, we have let them start eating all sorts of junk because we feel that they don't have much else to give them any pleasure. So my Dad has been eating a lot of chocolate, ice cream, etc. Yikes.


Wed Jan 07, 2009 8:48 pm
Profile

Joined: Sat Jan 03, 2009 2:59 pm
Posts: 1978
Post 
Jackie,
I am pretty sure 12 mg is max dose for the pill form of Exelon, I am not sure about the patch doses. From all the information I have the Exelon is supposed to be best for the LBD.The Exelon is a cholinesterase inhibitor and is used for Cognitive issues. I hope this helps!

_________________
Irene Selak


Wed Jan 07, 2009 9:05 pm
Profile WWW

Joined: Fri Feb 29, 2008 7:02 am
Posts: 537
Location: MI
Post 
Mother also has a real sweet tooth - healthwise I just try to minimize the sugar when I can. She also was always very healthy diet. She gets an upset stomach a lot - she doesn't throw up easily.
One of her doctors has her on magnesium oxide for the constipation (1200 t0 1600 units a day) she does great at the 1200 level. -getting her regular helped a lot- less tummy aches.
Sharon

_________________
syt


Wed Jan 07, 2009 9:06 pm
Profile

Joined: Wed Oct 08, 2008 10:30 pm
Posts: 976
Location: Henderson, Nv.
Post 
mm,

My husband has also been on Aricept for the past several years. We too decided to try Exelon patches and he had the same adverse reactions you stated in your post. Changed him back to Aricept and he is doing well on it again.

We have not tried the CoQ10 enzyme but will check into it.

Thanks

_________________
Dianne C.


Fri Jan 09, 2009 3:41 am
Profile

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Post 
Jackie,
Is there bloating associated with this problem? Pain? Could this be gastroparesis? Do a search of past posts containing that word for some additional info. It's a common problem in PD and PD-related disorders. Best to see a GI doctor. (Don't let the GI doctor give your father Phenergan.)
Robin


Fri Jan 09, 2009 4:42 am
Profile
Display posts from previous:  Sort by  
Reply to topic   [ 11 posts ] 

You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Powered by phpBB © 2000, 2002, 2005, 2007 phpBB Group.
Designed by STSoftware for PTF.
Localized by MaĆ«l Soucaze © 2010 phpBB.fr